Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

How I Went From Thick, Long Curly Hair To Having To Constantly Wear My Hair Up In 5 Months

Discussion in 'Tell Your Story' started by Ann Mac, Jan 21, 2018.

  1. Ann Mac

    Ann Mac New Member

    Joined:
    Jan 21, 2018
    Messages:
    8
    Likes Received:
    0
    Dislikes Received:
    0
    I was on tri-estarylla for about 2 years then I switched to the Nexplanon implant during the middle of June 2017 and I got it removed during the middle of December 2017. During middle of September, I started experiencing excessive hair loss and it has not subsided since I removed Nexplanon. I got a biopsy in January 2018, the results said I had chronic inflammation with some scarring and it is believed to be androgenetic alopecia. My blood results are normal, hormone levels too, and there is no family history of any sort of hair loss. The only symptoms I have is that my scalp gets very irritated like red and I have a lot of dandruff which I have never had either of these problems until November 2017. I was wondering if this happened to anyone else? Also, my doctors said I could go back on the tri-estarylla but I am scared it will exacerbate my hair loss. I'm only 20 years old and I do not know what to do, this diagnosis consumes every day of my life.

    I am currently being seen by a dermatologist, but she is not acting as swiftly as I would like her. I started the steroid injections in my scalp which I will receive every 4 weeks, rogain twice a day and ducray anaphase shampoo. However, rogain is turning the hair I have white in some areas.
     
  2. mcat11

    mcat11 Established Member

    Joined:
    Aug 19, 2016
    Messages:
    126
    Likes Received:
    34
    Dislikes Received:
    0

    I am a little confused by your biopsy report.

    Androgenic Alopecia is not considered scarring alopecia unless it has progressed for many years (some say like 20 or more years of the follicle being inactive..it is probably less than that but still you have just started hair loss--should not be scarring if androgenic) and the follicle is damaged because part of the follicle 'atrophies'

    If you have 'scarring' alopecia--this is different and their are many types of this..I am not super familiar with them but have read about them in my research into alopecia over the years. They have several different patterns depending on the type..As far as i know they are not hereditary--I cant remember why they come about. I think one i saw a bit in an Facebook alopecia group is 'frontal fribrosing is caused by something lichen planopilaris.


    Do you live in a city or rural area? it might be good to see a dermatologist whose specialty is alopecia. If you are in NY I can give you a few names-- a few out of Columbia Pres/columbia U are good its a teaching hospital they do a lot of Alopecia studies. they take most insurances.

    If you are near Penn U (cant recall the hospital associated with them in Pennsylvania) they also do a a lot of alopecia studies so many you can get into see someone in Dr Costarellis office--he is the hair loss guru--he no longer take new patients but if you call his office and see an associate it might be good. they take a lot of insurance also.

    I think also in NY a Jerry Shapiro BUT i dont think he takes insurance which is like 'ehh' to me. I dont trust Drs who dont take insurance.

    There is a Dr Wilma Bergfeld at the Cleveland Clinic--again she may not take new patients but she probably has a colleague and it is also a teaching hospital.

    Its good to have a dermatologist who specializes in alopecia associated with teaching hospitals because usually studies are going on in the specialty and they probably have more information as to what is going on then other doctors.

    You can always try to contact these offices and see if they can help you find alopecia specialists in your area or if they can direct you..a lot of dermatologists dont really specialize in hair. A few make that their main priority. Most are researchers as well as treating physicians who write papers etc.

    Good luck

    PS dont take any birth control until you are 100% sure what is going on with your hair.
    Depending on the BCP it can make your hair loss worse--or even be the cause of the hair loss.
    only BCP recommended for women with androgenic alopecia is low-androgen....BUT I think since your alopecia is not andgrogenic--or at least a complex androgenic I would not jump back on BCP yet.
    It is *possible* the hair *could* come back once the BCP is completely out of the system.

    Some people are very sensitive to hormone medications of any kind--and it can take a while for the hormones to regulate after you stop them.

    An example I was on oral Spironolactone for only 2 weeks. My gyno saw my period was not coming down as a side effect. he suggested i go off the Spironolactone...i did--so I only had 2 weeks of medication.
    Well my body did not regulate for 3 months..my period was 'stuck' inside my uterus for that whole time (i had sonograms every few weeks my Gyno was concerned)...because i was so sensitive to the oral Spironolactone which surpasses T levels, that my hormones did not go back to normal levels for 3 months..(there is a certain balance of hormones that allows the body to release the blood down--so mine was just sitting inside me).

    My long point is JUST because you are off these for a few months--it might take a while for your body hormones to regulate.

    Sorry long post.
     
  3. mcat11

    mcat11 Established Member

    Joined:
    Aug 19, 2016
    Messages:
    126
    Likes Received:
    34
    Dislikes Received:
    0
    Also...

    I looked up your BCP it is considered a low androgen both seem to be low androgen..
    THAT being said their are some people who react negatively to any of these hormone drugs.
    Its like some men lose ground on finasteride and I dont fully understand why since most men are good or non-responders. But a few it makes it worse.

    Did you have any hair loss BEFORE any of these birth control pills?
    these are the kinds women who get hair loss sometimes see improvement on--so that it triggered hair loss in you (it seems so at least)..i dont think you should go back on them. I think you should not jump on any hormones yet.

    it seems as if it's only 2-3 months?
    I would love if your pathology could be looked at by another Derma-pathologist.
    Did they take 2 or 3 samples or just 1?
    I find it hard to believe you have some permanent 'scarring' in just 2 or 3 months if it is hormone related but of course I dont know..just an amateur hair loss researcher from having it myself.
     

Share This Page